Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Had sepsis due to compacted colon. Loss of appetite and pain after bowel movement. Any ideas?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
hi, my mother had sepsis ten months ago due to compacted colon has been in hospital three times since with complex diverticulitis lower sigmoid. she is practically on cip plus met constantly if they are stopped , three days later she goes into septic shock symptoms and has to go straight onto them again. they told her she needs an operation which she declined. she was doing well until january
when her local gp gave her a week of steriods to help with her bowel inflammation pressing on kidney. gave her pain relief and appetite relief but caused another infection flare up. now no appetite and pain after bowel movement and still on cip and met. any suggestions ationfor inflammation now at our wits end. kind regards XXXXXXX
Posted Mon, 18 Feb 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 2 hours later

Thank you for the query.

Diverticules in large intestines, when give such symptoms can cause intestine perforation and result with life threatening infection (this is what probably has happen). That is why, this disease in such cases should be treated with surgical removal of this part of large intestine with diverticles (usually sigmoid colon). Without the surgery, sooner or later diverticle perforation will happen again.
That is why I suggest you to heal acute inflammation and after that get scheduled for surgery.
Ciprofloxacine and Metronidazole is a very good treatment for diverticulitis. Along with this antibiotics, your mother can try Rifaximine 400 mg 3x1 for 7 days. She should also have light diet and avoid any constipations (this is extremely important).

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Had sepsis due to compacted colon. Loss of appetite and pain after bowel movement. Any ideas? 17 minutes later
thank you for your reply Dr. Stanko, would the rifaximine lower the inflammation or would the ibd drug mesamaline help with this condition. i have her on movicol everytwo days to ensure no constipation. she feels that she has to evacuate the bowels constantly after eating then has severe pain for hours. Would an update ultrasound and u and e detect pressing on kidney as this happened before
Answered by Dr. Grzegorz Stanko 1 hour later

Mesamaline is used to ease an inflammation process. It is used when immune system activity is increased and this causes the disease (like Crohns disease - we call it autoimmune diseases). But when you use this drug with bacterial inflammation (what is the main reason of symptoms), it will weaken the immune system and will make things worse. So this medicine is contraindicated in such condition.
Rofaximine is an antibiotic which works great inside the intestines and does not affect natural intestines bacterias (the good ones). It gives many positive responses and is worth to try. Mevicol seems fine. Ultrasound (or even CT) is a good idea. You can have checked if kidney is not compressed.
But please note that all this solutions are temporary and wont solve it permanently. Surgery is the most reasonable option.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor